It’s time for an actual update on my withdrawal process. I refer to it often without details.
The chronic fatigue I’ve been talking about has only reached intolerable levels in the last couple of months. At this point I can’t even drive, I feel so wasted. This has not been the case throughout the withdrawal.
I have to say when I was heavily drugged there was a period of many years where I shouldn’t have been driving, but since I had a doctor who refused to put me on disability I had to drive to work. The mornings were the worst. I felt wracked with guilt, worrying that I would hurt someone on the road. This initial drugged out exhaustion passed in the first couple of years of withdrawing from 200 mg Zoloft and Risperdal down to 4 mg from 11 mg. I was again able to drive without concern.
This has changed since I’ve come off an additional 2 3/4 mg of Risperdal, 50 mg of Seroquel, and now 200 mg of Lamictal. The enhanced fatigue started early on in my intensive taper which started in August of last year. I could still drive most of the time, but exercising got progressively more difficult and I often had less energy for socializing. It was in March when I started the 200 mg taper of Lamictal where things really started going downhill. It is since March that I’ve truly found it intolerable. Having to completely stop driving started a few weeks ago.
I’ve now talked to three people who have withdrawn from Lamictal. (most of the people I’m in contact with did not withdraw from Lamictal or I haven’t talked to them about that precisely) Everyone found it easy and two people found it easier than any other drug they withdrew from. So I’m wondering, why is it effecting me this way?
In the last month perhaps now I have not felt safe to drive at all. I’m basically home-bound except when my husband is able to take me out.
I realize it’s time for a break. I will not taper again until I can drive again. I cannot stand not having a life and it’s taxing my quality of life to a huge degree. Up until about March, though I didn’t have a roaring, exciting life, I could still do much much more. My present state is not acceptable.
I imagine however the Lamictal taper is effecting me, it will wear off if I let my body heal and stop my tapering.
This is not a difficult choice to make. At this point it would simply be masochistic to continue tapering at the same pace I’ve been tapering.
It is, however, disappointing, as I had a vague schedule in mind of when I would be off the next couple of drugs. I had planned to be off the additional 1 1/4 mg of Risperdal by years end and then start the Klonopin taper by the beginning of next year. It may be possible that I’ll still be able to do this, but I have to allow myself whatever time it takes to be able to start functioning again.
Important to note: I am not having mood swings or any other sign of relapse. I am suffering only from a profound fatigue–with some accompanying situational depression. Who would not be depressed if they couldn’t leave the house. There is nothing pathological about feeling down during this time.
Everything about this process is such a mystery. I feel alone in the dark. But the truth is so many of you have gone through this. I’ve had so many of you write and tell me how it was for you, and yet I don’t rest easy and I still feel alone and it’s because I want a guarantee. I want a god damned doctor or professional (in person–not online) who has seen hundreds of people tell me “it’s okay, this is normal, you’re right on course.” Why do I still want a person in a contrived position of authority comforting me? Is it all the years of brainwashing that I needed to rely on a doctor?
I found out my “orthomolecular” doctor–the holistic, natural doctor who has turned out to be disappointing in so many ways, also does not know about withdrawal! I made reference to my withdrawing when I first talked to her on the phone, but when I went to meet her four hours away we only talked about my history, my diet and supplement regime and about what she could test for.
Then I had the nasty reaction to SAMe which she recommended. I now know a bad reaction is not at all uncommon among people with a history similar to mine and I find it annoying that she callously threw it at me like so many doctors doling out toxic meds. To make matters worse, she actually suggested I go off my remaining meds cold-turkey in order to see if the SAMe then worked. I was incredulous. I said, “do you realize how long it’s taken me to get off what I’ve already gotten off of? I won’t be off Risperdal until at least years end and the Lamictal withdrawal is wiping me out.” She got flustered and responded with a simple, “Oh.”
She’s a “radical” psychiatrist, has she not read Peter Breggins’ “Your Drug May Be Your Problem, Revised Edition: How and Why to Stop Taking Psychiatric Medications ?” What kind of insanity would have ensued had I attempted her suggestion–the SAMe itself was poison–what would a cold-turkey withdrawal on top of that have created? Thank god I have taken control of the reigns. Breggin is much more conservative than I have been about coming off neuroleptics, saying that one should wait one to two months between tapers if one has been on the drugs more than a decade. I’ve never waited more than a month and often it goes relatively smoothly on a weekly basis. (this is tiny increments of course–it’s took me 6 months to get off of 2 3/4 mg Risperdal–but that is much faster than Breggin recommends.) I want to fire my orthomolecular doctor and I will once I finish getting a series of blood work completed that I really want done.
Anyway, I don’t know how long I’ll take a break. Someone I correspond with says he took 6 – 9 month breaks during his withdrawal to recover to some extent, suggesting that I think about it. I had never thought about that. The idea has some appeal, but I want the hell off this stuff too. Right now I’m going to leave it a open question mark as to when I’ll return to the tapering. I am actually quite literally in withdrawal now. That has not stopped. I am experiencing its symptoms, this is where I’m at and it would be stupid to continuing tapering now.
So that is where I am in my withdrawal process. This is the hardest it’s gotten. Not so bad, really. Most psychiatrists would have me psychotic right now. It’s simply time to slow down–the only right thing to do.